Acanthosis Nigricans Resulting From Repetitive Same-Site InsulinInjections

December 2012 | Volume 11 | Issue 12 | Case Report | e85 | Copyright © 2012

James D. Brodell Jr,a Jonathan D. Cannella MD,b and Stephen E. Helms MDc

aColgate University, Hamilton, NY bNorthside Medical Center/Valley Health Care System, Youngstown, OH cDermatology Section, Northeast Ohio Medical University, Rootstown, OH; Case Western Reserve University, Cleveland, OH

Abstract

Although acanthosis nigricans (AN) may be associated with internal malignancies, a benign form is more common, and a subset of these is drug-induced. In this case, a solitary, hyperpigmented, acanthotic plaque developed on the right abdomen after daily, samesite injections of insulin over a six-month period. The lesion completely resolved eight months after insulin injections were rotated to other locations. Acanthosis nigricans recurred, however, at the original location two months after the patient resumed serial same-site insulin injections, against medical advice. This provides direct evidence that localized hyperinsulinism is causally related to AN through its effect on insulin-like growth factor receptors.

J Drugs Dermatol. 2012;11(12):e85-e87.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Acanthosis nigricans (AN) is characterized by hyperpigmented, confluent, velvety papules and plaques in flexural areas, including the posterior and lateral folds of the neck, the axillae, the groin, and the umbilicus. It may also be present over the dorsae of the hands and fingers. Somewhat of a misnomer, AN is referred to as "malignant" if it is associated with internal cancers1-3 and, in rare cases, may presage a malignancy.4 Occurring frequently in the setting of hyperinsulinism and insulin resistance, benign AN is frequently associated with obesity and endocrinologic abnormalities, such as diabetes mellitus.5,6 Two previous cases have been reported in which AN occurred at the site of repeated insulin injections.7,8 In this article, we describe a third case of insulin injection-induced AN, document its resolution after discontinuation of injections at the involved site, and confirm the cause and effect relationship by demonstrating its recurrence when a noncompliant patient began injecting the same site yet again.

CASE REPORT

A 63-year-old white male presented with a 6 cm × 6.5 cm asymptomatic, pigmented, verrucous plaque on his right abdomen at the site where he had been injecting insulin daily for six months (Figure 1a). He ignored instructions to rotate the injections. A diabetic exhibiting insulin resistance, the patient required 50 units per mL of glargine (rDNA origin) (Lantus® SoloSTAR® Pen; sanofi-aventis, Paris, France) insulin two times per day to control his blood sugar. Velvety brown plaques typical of AN were also present bilaterally on the lower neck and in the axillae. Histological assessment of a 6 mm diameter punch biopsy from the abdominal plaque demonstrated papillomatous projections, mild acanthosis, and marked hyperkeratosis. In addition, thinning of the epidermis was present on the sides of papillomatous projections (Figure 2).

A diagnosis of localized drug-induced AN of the abdomen was made. This occurred in the setting of classic multifocal AN associated with obesity, diabetes, and hyperinsulinism. The patient began rotating his insulin injections to other areas on his abdomen and thighs. Lactic acid 12% lotion was applied daily to the abdominal AN plaques, with 90% improvement noted after three months (Figure 1b). At four months, the patient reported the abdominal area was "nearly normal." On his own, the patient literally experimented on himself by again repetitively injecting daily insulin into the original site of the localized AN "to see what would happen." Within two months, the plaque had recurred (Figure 1c).

DISCUSSION

While a variety of local cutaneous and subcutaneous adverse reactions to insulin have been reported, including erythema, tenderness, wheal and flare, nodule formation, soft swelling, and lipodystrophy, only two previous cases have documented AN at the site of repeated injections.7,8 In each case, skin biopsies were performed, demonstrating mild acanthosis, marked hyperkeratosis, and papillomatosis. The histopathologic features of the biopsy from our patient were identical to these prior cases and typical multifocal AN. In one of the previously reported cases, AN showed partial resolution after just two months once injections were rotated to other locations.7 Interestingly, a number of other drugs have also been implicated in the induction of AN (Table 1).7-22

The mechanism by which insulin induces AN likely involves stimulative metabolic and growth-promoting effects at the insulin receptor.7 The fact that AN can be induced with repeated, same-site insulin injections, resolves when the injections


Related Articles